Lightning, Bristol
- When
- May 21, 3:26 PM EST
- Where
- Bristol County, 0.51 mi E of Taunton
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.900, -71.090
Lightning struck a house on Jeanine Circle, causing damage to the electric service.
A backdoor cold front pushing south through New England produced isolated severe thunderstorms in western and central Massachusetts during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A backdoor cold front pushing south through New England produced isolated severe thunderstorms in western and central Massachusetts during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 21, 2:16 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 316 PM EDT TUE MAY 21 2013 .SYNOPSIS... A BACKDOOR COLD FRONT WILL STALL ACROSS SNE TONIGHT BEFORE LIFTING TO THE NORTH WEDNESDAY. WARM AND HUMID CONDITIONS CONTINUE INTO THURSDAY AND FRIDAY WITH SCATTERED SHOWERS AND STRONG THUNDERSTORMS POSSIBLE. A COOLER AND LESS HUMID AIR MASS IS EXPECTED FOR THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... BACKDOOR FRONT MOVING SW FROM E MA. LOTS OF CU HAVE DEVELOPED AHEAD OF THE BOUNDARY WITH WIDELY SCT CONVECTION ACROSS SNE WITH STRONG TO SEVERE STORMS MOVING EWD FROM E NYS. ENVIRONMENT IS RATHER UNSTABLE WITH MLCAPES 2000+ J/KG ACROSS LOWER CT VALLEY WITH DECREASING CAPES FURTHER E. EXPECT STORMS TO CONTINUE TO DEVELOP ACROSS THE INTERIOR...MAINLY CENTRAL AND W ZONES AHEAD OF THE BOUNDARY AS ENVIRONMENT IS FAVORABLE FOR STORMS. AS BACKDOOR FRONT CONTINUES PUSHING WEST...FOCUS FOR CONVECTIVE ACTIVITY WILL SHIFT TO THE CT VALLEY LATE AFTERNOON AND TOWARD EVENING. 0-6KM SHEAR IN THE UNSTABLE AIR IS 25-30 KT WHICH IS MORE THAN ENOUGH FOR STORM ORGANIZATION GIVEN MAGNITUDE OF CAPE. EXPECT A FEW STRONG TO POSSIBLY SEVERE STORMS INTO THIS EVENING. TONIGHT...CONVECTION SHOULD WEAKEN THIS EVENING...BUT WITH UNSTABLE AIR ALOFT PERSISTING AND BACKDOOR FRONT IN THE AREA CANT RULE OUT A FEW SHOWERS OR A THUNDERSTORM DURING THE NIGHT ALTHOUGH MOST OF THE OVERNIGHT PERIOD SHOULD BE DRY. THE BACKDOOR FRONT MAY MAKE IT TO THE CT VALLEY LATER TONIGHT BEFORE STALLING. EXPECT WIDESPREAD LOW CLOUDS AND FOG TO REDEVELOP AGAIN TONIGHT...ESPECIALLY IN THE COASTAL PLAIN AND A DENSE FOG ADVISORY MAY BE NEEDED AGAIN. MIN TEMPS WILL BE MOSTLY IN THE 50S WITH LOWER 60S IN THE LOWER CT VALLEY. && .SHORT TERM /WEDNESDAY/... BACKDOOR FRONT WILL MOVE/JUMP TO THE NORTH ON WED AS LOW LEVEL SW FLOW MIXES DOWN TO THE SURFACE. LOW CLOUDS AND FOG WILL ERODE AS SW FLOW BECOMES ESTABLISHED...BUT THE LOW CLOUDS/FOG MAY LINGER MOST OF THE DAY OVER THE ISLANDS AND ESPECIALLY ACK. 850 MB TEMPS 15-16C SO IT WILL BE ANOTHER WARM AND HUMID DAY WITH TEMPS WELL INTO THE 80S AWAY FROM THE S COAST AND POSSIBLY A FEW LOCATIONS NEARING 90 IN THE INTERIOR VALLEYS. CONVECTION WILL BE A CONCERN ONCE AGAIN WED AFTERNOON AS ATMOSPHERE DESTABILIZES. HIGHEST MLCAPES 1000-2000 J/KG WILL BE FOCUSED MOSTLY WEST OF I95 AS SW FLOW WILL ACT TO STABILIZE THE COASTAL PLAIN. DEEP LAYER SHEAR IS A BIT WEAKER WED AND MID LEVEL LAPSE RATES ARE MARGINAL...BUT MAGNITUDE OF INSTABILITY SUGGESTS SCT STORMS WILL DEVELOP AND CANT RULE OUT A FEW STRONG TO SEVERE STORMS IN THE INTERIOR. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... HIGHLIGHTS... * SCATTERED SHOWERS AND THUNDERSTORMS THURS INTO FRIDAY * COOLER AND LESS HUMID FOR THE WEEKEND CONFIDENCE LEVEL/MODEL GUIDANCE...MODERATE CONFIDENCE IN THE OVERALL FORECAST...YET LOW CONFIDENCE ON MODEL PERFORMANCE. THE 00Z GFS/NAM SIGNIFICANTLY SLOWED DOWN THE DIGGING TROUGH FOR THE NORTHEAST. THE REST OF THE MODEL GUIDANCE FOLLOWED SUIT BUT NOT AS DRASTICALLY. LEANED FORECAST TOWARDS EC/UKMET WHICH WHERE IN BETWEEN THE 12Z AND 00Z GUIDANCE AS WELL AS PREV FORECAST. OVERALL HAVE HIGH CONFIDENCE THAT PRECIP WILL OCCUR THURS AND MODERATE CONFIDENCE FOR FRIDAY. HIGH CONFIDENCE IN A COOL DOWN FOR THE WEEK WITH MOD CONFIDENCE FOR SEASONAL TEMPS AND DRY FORECAST FOR BEGINNING OF THE WORK WEEK. DETAILS... THURSDAY INTO FRIDAY... APPROACHING UPPER LEVEL TROUGH WILL BRING A ROUND OF PRECIP AND THUNDER TO THE REGION. STILL SOME TIMING ISSUES AS MODELS STILL DIFFER ON EXACT LOCATION AND MESOSCALE PARAMETERS. REGARDLESS...SOUTHERN NEW ENGLAND WILL BE LOCATED IN THE WARM SECTOR OF THE SYSTEM ALLOWING HIGHER DEWPOINTS AND THEREFORE MUGGY CONDITIONS. TEMPS WILL WARM INTO THE 80S. BELIEVE DIURNAL PRECIP WILL BE THE MAIN TREAT FOR THIS DAY...WITH STRONG STORMS POSSIBLE. MAIN THREAT OF THESE STORMS WILL BE HAIL...STRONG WINDS AND HEAVY DOWNPOURS. A COLD FRONT WILL BEGIN TO APPROACH THE REGION THURSDAY NIGHT AND MOVE THROUGH THE AREA ON FRIDAY. THIS WILL CHANGE THE CONVECTIVE MODE TO MORE OF A POSSIBLE SQUALL LINE ON FRIDAY. CONVECTIVE PARAMETERS APPEAR TO BE MORE IN LINE DUE TO THE SLOW DOWN OF THE OVERALL SYSTEM. ONLY THING TRULY LACKING IS THE AMOUNT OF INSTABILITY AS CLOUD DEBRIS WILL BE AROUND FROM THE PREV NIGHTS SHOWERS/THUNDER. IF STORMS DO DEVELOP THEN BELIEVE THE MAIN THREAT WILL BE STRONG WINDS AND HEAVY DOWNPOURS AS PWATS REACH CLOSE TO 1.5 IN. THIS WEEKEND... UPPER LEVEL TROUGH WILL PUSH THROUGH OVER THE WEEK...CAA WILL BRING A THERMAL TROUGH INTO THE REGION. THIS WILL DROP TEMPS WELL BELOW SEASONAL AVG. AM NOT ANTICIPATED ANY FROST/FREEZE HEADLINES AT THIS TIME BUT MAY NEED TO MONITOR IN THE FUTURE AS THE ENTIRE AREA IS NOW IN THE GROWING SEASON. EXPECT MAINLY DRY WEATHER FOR THE WEEKEND AND TEMPS IN THE MID TO UPPER 60S. MONDAY AND BEYOND...SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR THE FIRST HALF OF NEXT WEEK. THIS WILL HELP TEMPS REACH SEASONAL CONDITIONS. APPEARS THAT THERE IS LIMITED MOISTURE...HOWEVER CANNOT RULE OUT A SPOT SHOWER OR TWO...ESP IF SEA BREEZE DEVELOPS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. OVERVIEW...MODERATE CONFIDENCE IN TIMING AND AREAL COVERAGE OF STRATUS AND FOG THROUGH WEDNESDAY MORNING. CONDITIONS HAVE IMPROVED TO VFR ACROSS MUCH OF THE REGION...WITH IFR PERSISTING AT ACK AND STRATUS/PATCHY FOG ACROSS NE MA TO BOS HARBOR. EXPECT THE IFR CONDITIONS TO GRADUALLY EXPAND SW ACROSS THE REGION LATE AFTERNOON AND EVENING WHILE THE FOG BANK NEAR THE ISLANDS GRADUALLY LIFTS NORTH. SCT CONVECTION EXPECTED TO DEVELOP WITH BRIEF MVFR/IFR CONDITIONS IN SHOWERS/TSTMS. WIDESPREAD IFR/LIFR LIKELY TONIGHT...GRADUALLY IMPROVING TO VFR 14-16Z AS SW WINDS DEVELOP...BUT IFR MAY PERSIST MOST OF THE DAY AT ACK. KBOS TERMINAL...HIGH CONFIDENCE IN LOWERING TREND...LOWER CONFIDENCE IN TIMING. IFR/LIFR CIGS/VSBYS WILL REDEVELOP...POSSIBLY AS SOON AS LATE AFTERNOON. KBDL TERMINAL...HIGH CONFIDENCE THAT CONDITIONS LOWER TO IFR TONIGHT. EXACT TIMING UNCERTAIN. OUTLOOK...THURSDAY THROUGH SATURDAY... THURSDAY INTO FRIDAY...LOW TO MODERATE CONFIDENCE. MODERATE CONFIDENCE ON SEA BREEZE DEVELOPMENTS. VERY UNSETTLED PATTERN WITH VARIABILITY BETWEEN VFR CONDITIONS AND MVFR/IFR CONDITIONS IN SHRA/TSRA/FOG. IMPROVING CONDITIONS LATE FRIDAY NIGHT INTO SATURDAY MORNING. SATURDAY...HIGH CONFIDENCE. VFR. && .MARINE... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. HIGH CONFIDENCE THROUGH WEDNESDAY. WINDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH WED. INCREASING SW FLOW WILL RESULT IN SEAS BUILDING OVER THE S COASTAL WATERS. LEANED MORE HEAVILY ON THE SWAN GUIDANCE FOR SEAS FORECAST AS THE WNAWAVE GUIDANCE APPEARS TO BE TOO HIGH. SEAS COULD BUILD TO 5 FT OVER THE S COASTAL WATERS ON WED AND A SMALL CRAFT ADVISORY MAY EVENTUALLY BE NEEDED. AREAS OF DENSE FOG WILL AFFECT THE COASTAL WATERS TONIGHT INTO WED MORNING. OUTLOOK...THURSDAY THROUGH SATURDAY... THURSDAY INTO FRIDAY...HIGH CONFIDENCE. APPROACHING STORM SYSTEM WILL INCREASE SEAS ABOVE 5FT DURING THIS TIME PERIOD...SCA WILL BE NEEDED. EXPECT LOW VSBYS IN HEAVY SHOWERS AND SOME THUNDER AS WELL. BELIEVE FRIDAY IS THE BETTER DAY FOR TSTORMS ACROSS THE WATERS AS COLD FRONT WILL PUSH THROUGH NEW ENGLAND ON FRIDAY. THIS WEEKEND...MODERATE CONFIDENCE. SEAS WILL REMAIN ABOVE SCA FOR MOST OF THE WEEKEND ESP FOR THE OUTER WATERS. GUSTY NW BEHIND THE FRONT WILL BRING GUSTS CLOSE TO GALE FORCE SAT INTO SAT NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC NEAR TERM...KJC SHORT TERM...KJC LONG TERM...DUNTEN AVIATION...KJC/DUNTEN MARINE...KJC/DUNTEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1240 PM EDT TUE MAY 21 2013 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221645- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1240 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND MOST OF MASSACHUSETTS...ESPECIALLY NEAR THE MASS PIKE. THESE STORMS COULD CONTAIN LARGE HAIL OR DAMAGING WINDS AS WELL AS HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECT TO DEVELOP THURSDAY AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE. MAIN THREATS WILL BE GUSTY WINDS AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-221645- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1240 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW PROBABILITY OF NORTH TO NORTHWEST GALES SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1237 PM EDT TUE MAY 21 2013 CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-212000- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH... WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH... WARWICK 1237 PM EDT TUE MAY 21 2013 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS MUCH OF SOUTHERN NEW ENGLAND... A COLD FRONT MOVING SOUTH FROM CENTRAL NEW ENGLAND WILL PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE STRONG DAMAGING WIND GUSTS AND HAIL...IN ADDITION TO LIGHTNING AND HEAVY RAINFALL. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND 4 PM ACROSS MOST OF MASSACHUSETTS...NORTHERN CONNECTICUT AND NORTHERN RHODE ISLAND...ESPECIALLY NEAR THE MASS PIKE. IF YOU HAVE OUTDOOR PLANS...HAVE A SAFE PLACE TO GO TO IF THUNDERSTORMS APPROACH...SUCH AS A VEHICLE OR INSIDE A HOME OR BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION. JWD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT TUE MAY 21 2013
CTZ003-004-MAZ011-012-211945-
WINDHAM CT-TOLLAND CT-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
305 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORMS...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES EAST OF
SPRINGFIELD. ANOTHER DEVELOPING STRONG STORM WAS LOCATED NEAR
STAFFORD SPRINGS.
BOTH STORMS WERE MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTHBRIDGE...WEBSTER...STAFFORD...STURBRIDGE...HOLLAND...
BRIMFIELD...WALES...TOLLAND...UNION...POMFRET...EASTFORD...WOODSTOCK
AND DUDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4217 7224 4216 7220 4215 7220 4216 7217
4206 7183 4187 7198 4197 7234
TIME...MOT...LOC 1900Z 295DEG 13KT 4213 7222
JWDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT TUE MAY 21 2013
MAZ004-005-212000-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
313 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORM...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVARD...OR 8 MILES EAST OF LEOMINSTER...
MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOLTON...MAYNARD...STOW...WAYLAND...SUDBURY...HARVARD...CONCORD AND
ACTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4252 7165 4246 7130 4230 7139 4248 7169
4253 7166
TIME...MOT...LOC 1909Z 290DEG 18KT 4248 7162
JWDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT TUE MAY 21 2013
MAZ009-212045-
WESTERN HAMPDEN MA-
407 PM EDT TUE MAY 21 2013
...HEADS UP FOR POSSIBLE SEVERE THUNDERSTORMS...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOUSATONIC...OR 6 MILES NORTHWEST OF
GREAT BARRINGTON...MOVING SOUTHEAST AT 20 MPH.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IF THIS STORM HOLDS
TOGETHER AS IT CROSSES BERKSHIRE COUNTY.
IT MAY REACH BLANDFORD...RUSSELL...TOLLAND AND GRANVILLE AROUND
5 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THOSE OUTDOORS SHOULD BE ALERT FOR THREATENING WEATHER...AND GET
INDOORS OR IN A VEHICLE WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4215 7303 4225 7301 4219 7280 4216 7281
4212 7285 4209 7283 4204 7284 4204 7301
4205 7305 4206 7305 4209 7307 4212 7306
4215 7307
TIME...MOT...LOC 2000Z 294DEG 18KT 4225 7345
JWDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT TUE MAY 21 2013
CTZ004-RIZ001-212100-
WINDHAM CT-NORTHWEST PROVIDENCE RI-
417 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORM IN WINDHAM COUNTY...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTFORD...OR 8 MILES WEST OF PUTNAM...
MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
AMATEUR RADIO OPERATORS RECENTLY REPORTED SMALL HAIL WITH THIS STORM
IN WOODSTOCK.
THE STORM WILL REACH THE RHODE ISLAND BORDER AROUND 515 PM.
LOCATIONS IMPACTED INCLUDE...
PUTNAM...ASHFORD...FOSTER...BURRILLVILLE...KILLINGLY...DANIELSON...
THOMPSON...POMFRET...EASTFORD AND WOODSTOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4188 7216 4196 7213 4196 7210 4199 7210
4196 7169 4175 7177
TIME...MOT...LOC 2013Z 294DEG 17KT 4191 7207
JWDThe Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
7 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a house on Jeanine Circle, causing damage to the electric service.
Three students at the MacDuffie School in Granby were struck by lightning while sitting outside at a picnic table. Two students were knocked unconscious and were hospitalized. The third student was further away when the lightning struck and was not directly hit, suffering less serious effects. The students were 16, 17, and 20 years of age. All of the students reovered from their injuries.
A wind gust to 59 mph was reported in West Cummington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455735, 455770, 455728, 455729, 455730, 455731, 455732, 455733, 455766, 455767.